International Overdose Awareness Day is a global event held on 31 August each year and aims to raise awareness of overdose and reduce the stigma of a drug-related death. It also acknowledges the grief felt by families and friends, remembering those who have died or had a permanent injury due to a drug overdose.
International Overdose Awareness Day spreads the message that the tragedy of overdose death is preventable.
International Overdose Awareness Day is the world’s largest annual campaign to end overdose, remember without stigma those who have died and acknowledge the grief of the family and friends left behind.
The campaign raises awareness of overdose, which is one of the world’s worst public health crises, and stimulates action and discussion about evidence-based overdose prevention and drug policy.
The campaign also acknowledges the profound grief felt by families and friends whose loved ones have died or suffered permanent injury from a drug overdose.
International Overdose Awareness Day spreads the message about the tragedy of drug overdose death and that drug overdose is preventable.
The goals of International Overdose Awareness Day are:
An overdose means having more of a drug (or combination of drugs) than your body can cope with. There are a number of signs and symptoms that show someone has overdosed, and these differ with the type of drug used. All drugs can cause an overdose, including prescription medication prescribed by a doctor. It is important to know the right amount and the right time to take your medication. It is also vital to know what drugs should not be mixed, and to seek help if you feel you are not in control of your drug use.
To learn about the signs of prescription drug abuse overdose and overdose response measures, please visit NCAPDA’s Education section on their website.
Anyone can raise awareness by spreading information about overdose. Overdose is highly stigmatized, and that’s part of the problem.
The stigma surrounding drug use and overdose prevents many individuals from seeking help when they suspect an overdose. Countless deaths may be prevented by destroying this stigma, so people feel safe talking about their struggles and looking for help.
You can get involved by participating in:
You can also wear and display symbols of overdose awareness. These symbols include silver badges, purple wristbands, and purple lanyards. Wearing these symbols demonstrates support for those who have suffered from an overdose and their loved ones. Moreover, it brings attention to the issues and has the potential to spark a conversation. They are also a reminder that every life is valuable.